NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Bleeding and Clotting Disorders
Menstrual cycle clotting while on coumadin
I take a high dose of coumadin for a Prothrombin clotting disorder (8mg/day). I am 39. My menstrual cycle has gotten very heavy, with many clots, since starting the coumadin. I recently had an endometrial ablation performed and the bleeding has gotten extremely heavier and the clots much larger. Is this typical of someone on coumadin?
The dose of the coumadin is not so important. Rather, the effect of the coumadin is important, which is measured by the PT/INR.
The bleeding you are describing (or any bleeding for that matter) can be more severe if you are on coumadin though. I would encourage you to discuss this issue with your physician if you have increasing problems with this to make sure that the INR is in a safe level, and to make sure the bleeding you are experiencing is not excessive.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University